Taking antidepressants together with painkillers can substantially increase the risk of bleeding from the stomach, according to new research by the University of East Anglia.
The antidepressant drugs, selective serotonin reuptake inhibitors known as SSRIs, are recommended by the National Institute of Clinical Excellence (NICE). SSRIs are very widely used in the UK, with more than 18 million prescriptions issued last year, probably to about 1.5 million patients.
Painkillers such as ibuprofen are widely used by the public and can be purchased from supermarkets and pharmacies without prescription.
The new research was undertaken by Dr Yoon Loke, a clinical pharmacologist at UEAs School of Medicine, Health Policy and Practice, working with colleagues at Wake Forest University in the US. The results are published in the journal Alimentary Pharmacology & Therapeutics.
There have been existing concerns over SSRIs harming the stomach, but the threat from combined SSRI and painkiller use had not previously been established. The new UEA research confirms that SSRIs double the risk of bleeding from the stomach, but when taken together with painkillers, the risk increases by six times.
The findings are based on a meta-analysis of 4 studies covering more than 153,000 patients, which estimates that over a period of one year, one in every 106 patients taking SSRIs together with painkillers will require hospital admission due to bleeding in the stomach.
While the SSRIs on their own carry only a small risk of harm, this risk becomes much more serious when they are taken in combination with painkillers, said Dr Loke.
The researchers also looked in detail at more than 100 cases of patients who suffered bleeding in the stomach related to SSRIs and found that two-thirds of the patients were taking painkillers at the same time.
If you have a history of stomach ulcers or indigestion then SSRIs may not be the b
|Contact: Simon Dunford|
University of East Anglia